Format

Send to

Choose Destination
See comment in PubMed Commons below
Tumori. 2003 Jul-Aug;89(4 Suppl):159-61.

[Acute liver toxicity of antiretroviral therapy (HAART) after liver transplantation in a patient with HIV-HCV coinfection and associated hepatocarcinoma (HCC)].

[Article in Italian]

Author information

1
Dipartimento di Chirurgia Oncologica e del Trapianto di Fegato, Università di Tor Vergata, Roma.

Abstract

OLT in HIV infected patients still remains a challenging option requiring a careful monitoring of patients for HCV reinfection, drug interactions and antiretroviral toxicity. Severe adverse events due to HAART have been already reported for post exposure prophylaxis in HIV infected patients. Here we report a case of liver graft toxicity related to HAART in a HIV-HCV co-infected patient (46 yrs-male) with associated a small HCC transplanted with a marginal liver graft. The patient had pre-OLT plasma HIV 1-RNA levels undetectable and CD4+ T-cell count of > 200 cells/microL for 6 months. At day 2 a severe graft dysfunction was observed (AST 1570 U/L, ALT 2180 U/L, BIL tot 8.3 mg/dL, BIL Dir 6.6 mg/dL and PT 35%--INR 2.5). Doppler scan showed hepatic artery always patient. Later the postoperative in-hospital course was complicated by tense ascites and severe cholestasis. Serum bilirubin reached 42 mg/dL in day 12. Hypertransaminasemia ended at day 15 while cholestasis ended after 46 days. Tacrolimus was reintroduced at day 7. A liver biopsy 10 after OLT showed severe intrahepatic cholestasis, centrolobular necrosis and macrovesicular steatosis (30%). The patient was discharged 48 days after OLT with good liver function. After seven months HIV-RNA is still undetectable and HAART has not been restarted. We believe that the early complications we observed may be attributed to a sudden increase in plasma concentration of antiretroviral drugs secondary to drug redistribution from peripheral tissues and hepatic clearance deficiency after OLT. Although a pre-OLT withdrawal of HAART seems unjustified a delayed re-introduction of HAART or the use of less hepatotoxic drugs may be advisable.

PMID:
12903579
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center